Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


how to switch from efavirenz to atazanavir
Apr 29, 2012

My name is Anthony and I leave in Mendoza, Argentina. I have been taking Atripla since I was diagnosed in 2009 and despite the great lab results - I am undetectable and my CD4 count is 720, I am considering switching to Reyataz due to serious side effects from the efavirenz -a major depression. I heard that efavirenz remains in our body for several days/weeks after we stop taking it and my question is related to how exactly proceed to switch therapies: Should I stop taking efavirenz and take only Truvada for a few days then start taking it together with atazanavir&ritonavir or should I start with Reyataz&Norvir right together with Truvada the day after i stop taking the efavirenz? Thank you so much for your help. Anthony

Response from Dr. McGowan

Dear Anthony,

Sorry to hear about the depression. Yes, efavirenz (which is part of Atripla) can cause or worsen symptoms of depression.

The best way to switch would be to do it right away. If you took the Atripla last night, just start the Truvada, Norvir and Reyataz today. The efavirenz will wash out of your body over the next few days, but the virus will be blocked by the new meds.

The only time we give a few days of truvada alone after stopping Atripla would be if someone were stopping for a serious side effect (such as a bad rash) and wasn't planning on staying on meds. Since you are changing for long-term management it is best to make the switch straight away and don't give a chance for the virus to break through.

Best, Joe



Previous
ARV SIDE EFFECTS
Next
antigen p 24 test

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement